Hail, Hale
- When
- June 27, 5:20 PM CST
- Where
- Hale County, Petersburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.870, -101.600
A citizen reported ping pong ball size hail in Petersburg.
A rather sharp early summertime dryline took shape on the Caprock this afternoon and evening as a strengthening upper level disturbance swung through the Southern Plains. Large hail was observed from Petersburg to Floydada and up into Memphis, with extensive cotton crop damage in southern Floyd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A rather sharp early summertime dryline took shape on the Caprock this afternoon and evening as a strengthening upper level disturbance swung through the Southern Plains. Large hail was observed from Petersburg to Floydada and up into Memphis, with extensive cotton crop damage in southern Floyd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 27, 2:42 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 342 PM CDT FRI JUN 27 2014 .SHORT TERM... UPPER JET MAX...IN WAKE OF NEGATIVELY TILTED UPPER TROUGH...PUSHING ACROSS THE SOUTHERN ROCKIES MAY PROVIDE HOPE FOR A FEW STORMS LATE THIS AFTERNOON INTO THIS EVENING ALONG AND AHEAD OF THE DRYLINE...CURRENTLY STRETCHING ROUGHLY FROM CANYON TO HART TO LEVELLAND TO SEAGRAVES. SPC MESO-ANALYSIS DEPICTS 3-4 KJ/KG OF CAPE EAST OF INTERSTATE 27/US HIGHWAY 87...BUT H70 TEMPERATURES OF 14-16C CONTINUE TO SUGGEST A STOUT CAP IN PLACE. STILL SOME HOPE FOR A LITTLE COOLING ALOFT WITH THE BASE OF THE TROUGH CURRENTLY NEAR THE OKLAHOMA PANHANDLE. 0-6 KM BULK SHEAR OF NEAR 30 KNOTS COMBINED WITH A 40+ KNOT DEVELOPING LOW LEVEL JET THIS EVENING WILL AID ANY STORMS THAT DO DEVELOP IN BECOMING STRONG TO POTENTIALLY SEVERE...WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS. BREEZY SOUTH WINDS WILL KEEP OVERNIGHT LOWS QUITE MILD IN THE MID 60S TO LOW 70S. UPPER TROUGH WILL SWING INTO THE CENTRAL/NORTHERN PLAINS TOMORROW...LEADING TO LARGE SCALE HEIGHT RISES AND SUBSIDENCE FOR WEST TEXAS IN THE RIGHT EXIT REGION OF AN UPPER JET. A FRONTAL/REMNANT OUTFLOW BOUNDARY WILL LINGER NEAR THE FAR SOUTHERN PANHANDLE WHILE APPRECIABLE MOISTURE REMAINS IN PLACE AHEAD OF THE DRYLINE...BUT LACK OF ANY UPPER SUPPORT WILL KEEP CONDITIONS DRY AS TEMPERATURES HEAT UP INTO THE MID-UPPER 90S AREAWIDE. && .LONG TERM... NO WHOLESALE CHANGES WERE MADE IN THE EXTENDED PORTION. THE MAIN WX DRIVER WILL BE A UPPER RIDGE ANCHORED ACROSS THE DESERT SW...AND EXTENDING INTO WTX WITH VARYING STRENGTH DURING THE PERIOD. THIS WILL KEEP THE WEATHER MAINLY WARM AND DRY...WITH A FEW POSSIBLE EXCEPTIONS. THE FIRST MAY COME SUN AFTERNOON AND EVENING. STRONG SFC HEATING AND A SMALL DISTURBANCE MOVING ACROSS THE HIGH PLAINS MAY PROVE SUFFICIENT TO GIN UP AN ISOLD T-STORM OR TOW ALONG A SURFACE TROUGH EXTENDING FROM THE WRN PANHANDLES INTO SW TX. THE QPF SIGNAL IS STILL PRETTY WEAK AND WITH A FAIRLY STRONG CAP EXPECTED...WE HAVE KEPT THE FCST DRY FOR NOW BUT WILL WATCH THE TRENDS. SUNDAY AND MONDAY ARE EXPECTED TO BE THE WARMEST DAYS OF THE PERIOD WITH HIGHS IN THE MID 90S TO AROUND 100 OR SO. BY MONDAY...A SHORTWAVE TROUGH IS EXPECTED TO ROTATE THROUGH THE PLAINS AND DRIVE A COLD FRONT SOUTH. PLENTY OF UNCERTAINTY REMAINS REGARDING HOW FAR SOUTH THE FRONT WILL GO...BUT LATEST MODEL PROGS SHOW IT GETTING AN OUTFLOW-AIDED PUSH...POSSIBLY INTO OUR NORTH OR NW ZONES LATE MONDAY NIGHT. A BETTER PUSH MAY COME ON TUESDAY AS WE WILL LOOK FOR SCATTERED TSTM ACTIVITY TO DEVELOP FROM SRN COLO THROUGH NE NM AND THE PANHANDLES. SOME GUIDANCE SUGGESTS THE FRONT/OUTFLOW WILL MAKE IT INTO OUR NRN ZONES TUES OR TUESDAY NIGHT. WHILE CONFIDENCE IN THE SPECIFIC REMAINS LOW...WE WERE SOLD ON THE POTENTIAL FOR SOME STORMS CHANCES TO SLIP INTO THE FAR SRN TX PANHANDLE AND UPPED POPS A BIT INTO THE SLGT CHANCE MENTION. OTHERWISE...A COOLING TREND SHOULD BE IN STORE AS THE RIDGE SHIFTS WEST. TSTM ACTIVITY MAY REMAIN ACTIVE IN THE SRN ROCKIES AND ADJACENT PLAINS WED WITH WEAK NW FLOW ALOFT. THEN...THE RIDGE SHIFTS NORTH PUTTING US IN VERY WEAK FLOW ALOFT WITH LITTLE CHANCE OF PRECIP THROUGH THE REMAINDER OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 67 95 64 98 66 / 10 0 10 10 10 TULIA 68 95 67 97 70 / 10 10 10 10 10 PLAINVIEW 68 96 69 96 70 / 10 10 10 10 10 LEVELLAND 68 97 70 98 70 / 10 0 10 10 10 LUBBOCK 72 97 72 97 72 / 10 0 10 10 10 DENVER CITY 69 98 69 98 70 / 10 0 0 10 10 BROWNFIELD 70 99 70 98 71 / 10 0 10 10 10 CHILDRESS 71 97 72 99 75 / 20 10 10 10 10 SPUR 70 97 71 97 72 / 10 10 10 10 10 ASPERMONT 72 97 73 98 74 / 10 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1151 AM CDT FRI JUN 27 2014 TXZ021>044-281700- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1151 AM CDT FRI JUN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A CONDITIONAL THREAT EXISTS FOR ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR INITIAL DEVELOPMENT WILL BE BETWEEN THE I-27 CORRIDOR AND THE CAPROCK ESCARPMENT...WITH LINGERING CHANGES ACROSS PORTIONS OF THE NORTHERN ROLLING PLAINS DURING THE EARLY EVENING. SHOULD THUNDERSTORMS DEVELOP...A FEW MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. HOWEVER...THE COVERAGE OF THESE THUNDERSTORMS WILL LIKELY BE SPORADIC...AND AS A RESULT MOST OF THE REGION WILL BE UNAFFECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The Lubbock radar (KLBB), 31 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
3 hail. Local standard time, as filed.
A citizen reported ping pong ball size hail in Petersburg.
Local fire department officials reported hail up to golf ball size in Floydada. Additionally, a COOP Observer and citizen near Floydada reported severe cotton crop damage caused by ping pong ball size hail from McCoy through Floydada. Crop damage was estimated to be in the hundreds of thousands of dollars.
Local law enforcement officials observed quarter size hail in Memphis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515296, 515300, 515301.